Symptoms of psychotropic drug withdrawal
Are you feeling better and think you’re ready to stop taking antidepressants? It may seem that you no longer need medication, but in most cases it contributes to improving your feelings. That’s why it’s important that you stick to the treatment your doctor has prescribed for you. If you think you’re ready to stop taking an antidepressant, ask your doctor to come up with an action plan that will help your body slowly adapt to being without medication.
Antidepressants help balance chemicals in the brain called neurotransmitters. These brain chemicals affect your mood and emotions. An imbalance can lead to severe depression or anxiety disorders. Antidepressants correct this imbalance, but it may take four weeks or more to get the maximum effect.
If you want to stop your medication because of bothersome side effects, remember that finding the right treatment may require trial and error and some tweaking. Do not stop taking the medication until you speak with your doctor. It may seem that you no longer need the medicine, but if you stop taking it, the medicine will leave your body and your symptoms may return. Quitting smoking without consulting a doctor can be life-threatening. Suicide is a serious concern. It can also lead to withdrawal symptoms and a relapse of depression. If you relapse and start taking antidepressants again, the medication may take weeks to restore balance to your mood.
Symptoms of psychotropic drug withdrawal
Quitting “cold turkey” may cause withdrawal symptoms. Stopping the medication suddenly may worsen your depression. Here are some of the potential effects of quitting smoking too quickly:
You get sick. Antidepressant discontinuation syndrome, also called antidepressant withdrawal, occurs when a person suddenly stops taking antidepressant medication. Many people with antidepressant withdrawal symptoms feel like they have the flu or a stomach bug. They may also experience disturbing thoughts or images.
You are going back on your treatment. Stopping the medication can reverse your treatment plan. It can increase the time it takes to feel better or cause symptoms to get worse.
You are contemplating suicide. Not treated properly may increase the risk of suicidal thoughts. It also increases the risk of acting on those thoughts. The American Foundation for Suicide Prevention says the most common health problem associated with suicide is depression.
Other symptoms are getting worse. Stopping antidepressants may worsen other symptoms associated with depression such as headache, pain, or insomnia. In addition, untreated depression can make it difficult for you to manage other health problems.
Other symptoms of withdrawal from psychiatric medications include:
Depression and mood swings
With flu-like symptoms
Antidepressants and pregnancy
You just found out you’re pregnant? Do not stop taking antidepressant medication. According to the American College of Obstetrics and Gynecology, pregnant women with untreated or poorly treated mental health problems, including depression, may be less likely to take care of themselves during pregnancy. Let the doctor who treats your depression know that you are pregnant. And of course, let the doctor managing your pregnancy know that you are depressed and on medication. Together, you can make decisions about the best way to treat your depression during pregnancy.
Talk to your doctor
Some people with depression continue to take their medication indefinitely. Others can stop taking it after a period of weeks or months. The best way to stop taking an antidepressant is to slowly reduce the medication under your doctor’s supervision. This involves slowly lowering the dose of the medication until you get rid of it completely. Talk to your healthcare provider about incorporating the following lifestyle changes to improve your overall health, reduce symptoms of depression, and prevent recurrence:
Get plenty of sleep
Not addicted to alcohol and drugs
Eat healthy and balanced meals
No two people will respond to quitting antidepressants the same way. Doctors have no way of knowing who will develop withdrawal symptoms and who will not. Talk to your doctor and don’t gamble with your health and wellness